Singular shocks: retrospective and prospective
Confluentes Mathematici, Volume 3 (2011) no. 3, pp. 445-470.

Singular shocks were first devised over 20 years ago as a tool to resolve some otherwise intractable Riemann problems for hyperbolic conservation laws. Although they appeared at first to be merely a mathematical curiosity, new applications suggest that they may have some greater significance. In this paper, I recount the story of their discovery, which owes much to Michelle Schatzmann, describe some of their old and new appearances, and suggest intriguing possible connections with change of type in conservation law systems.

Published online:
DOI: 10.1142/S1793744211000424
Barbara Lee Keyfitz 1

1
@article{CML_2011__3_3_445_0,
     author = {Barbara Lee Keyfitz},
     title = {Singular shocks: retrospective and prospective},
     journal = {Confluentes Mathematici},
     pages = {445--470},
     publisher = {World Scientific Publishing Co Pte Ltd},
     volume = {3},
     number = {3},
     year = {2011},
     doi = {10.1142/S1793744211000424},
     language = {en},
     url = {https://cml.centre-mersenne.org/articles/10.1142/S1793744211000424/}
}
TY  - JOUR
AU  - Barbara Lee Keyfitz
TI  - Singular shocks: retrospective and prospective
JO  - Confluentes Mathematici
PY  - 2011
SP  - 445
EP  - 470
VL  - 3
IS  - 3
PB  - World Scientific Publishing Co Pte Ltd
UR  - https://cml.centre-mersenne.org/articles/10.1142/S1793744211000424/
DO  - 10.1142/S1793744211000424
LA  - en
ID  - CML_2011__3_3_445_0
ER  - 
%0 Journal Article
%A Barbara Lee Keyfitz
%T Singular shocks: retrospective and prospective
%J Confluentes Mathematici
%D 2011
%P 445-470
%V 3
%N 3
%I World Scientific Publishing Co Pte Ltd
%U https://cml.centre-mersenne.org/articles/10.1142/S1793744211000424/
%R 10.1142/S1793744211000424
%G en
%F CML_2011__3_3_445_0
Barbara Lee Keyfitz. Singular shocks: retrospective and prospective. Confluentes Mathematici, Volume 3 (2011) no. 3, pp. 445-470. doi : 10.1142/S1793744211000424. https://cml.centre-mersenne.org/articles/10.1142/S1793744211000424/

[1] M. B. Allen III, G. A. Behie and J. A. Trangenstein, Multiphase Flow in Porous Media: Mechanics, Mathematics and Numerics (Springer-Verlag, 1988).

[2] J. B. Bell, J. A. Trangenstein and G. R. Shubin, Conservation laws of mixed type describing three-phase flow in porous media, SIAM J. Appl. Math. 46 (1986) 1000–1023.

[3] J. H. Bick and G. F. Newell, A continuum model for two-directional traffic flow, Quart. Appl. Math. XVIII (1960) 191–204.

[4] V. A. Borovikov, On the decomposition of a discontinuity for a system of two quasi- linear equations, Trans. Moscow Math. Soc. 27 (1972) 53–94.

[5] F. Bouchut, On zero pressure gas dynamics, in Advances in Kinetic Theory and Com- puting, Selected Papers, Advances in Mathematics for Applied Sciences, Vol. 22 (World Scientific, 1994), pp. 171–190.

[6] A. Bressan, Hyperbolic Systems of Conservation Laws: The One-Dimensional Cauchy Problem (Oxford Univ. Press, 2000).

[7] G. F. Carrier, On the nonlinear vibration problem of the elastic string, Quart. Appl. Math. 3 (1945) 157–165.

[8] Y. Chen, J. Glimm, D. H. Sharp and Q. Zhang, A two phase flow model of the Rayleigh–Taylor mixing zone, LASL preprint, LA-UR 95-3526.

[9] J.-F. Colombeau, Multiplication of distributions, Bull. Amer. Math. Soc. 23 (1990) 251–268.

[10] C. M. Dafermos and R. J. DiPerna, The Riemann problem for certain classes of hyperbolic systems of conservation laws, J. Differential Equations 20 (1976) 90–114.

[11] R. J. DiPerna, Measure-valued solutions to conservation laws, Arch. Rational Mech. Anal. 88 (1985) 223–270.

[12] H. Freistühler, Rotational degeneracy of hyperbolic systems of conservation laws, Arch. Rational Mech. Anal. 113 (1991) 39–64.

[13] J. Glimm, Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math. 18 (1965) 95–105.

[14] E. L. Isaacson, D. Marchesin, B. Plohr and J. B. Temple, The Riemann problem near a hyperbolic singularity, I, SIAM J. Appl. Math. 48 (1988) 1009–1032.

[15] J. J. Cauret, J. F. Colombeau and A. Y. Le Roux, Discontinuous generalized solutions of nonlinear nonconservative hyperbolic equations, J. Math. Anal. Appl. 139 (1989) 552–573.

[16] B. L. Keyfitz, Change of type in simple models of two-phase flow, in Viscous Pro- files and Numerical Approximation of Shock Waves, ed. M. Shearer (SIAM, 1991), pp. 84–104.

[17] B. L. Keyfitz, Multiphase saturation equations, change of type and inaccessible regions, in Proc. Oberwolfach Conf. on Porous Media, eds. J. Douglas, C. J. van Duijn and U. Hornung (Birkhäuser, 1993), pp. 103–116.

[18] B. L. Keyfitz, Conservation laws, delta shocks and singular shocks, in Nonlinear Theory of Generalized Functions, eds. M. Grosser, G. Hörmann, M. Kunzinger and M. Oberguggenberger (Chapman & Hall/CRC Press, 1999), pp. 99–111.

[19] B. L. Keyfitz, Mathematical properties of nonhyperbolic models for incompressible two-phase flow, in Proc. Fourth Int. Conf. Multiphase Flow, New Orleans (CD ROM), ed. E. E. Michaelides, ICMF 2001, Tulane University, 2001.

[20] B. L. Keyfitz and H. C. Kranzer, A system of hyperbolic conservation laws arising in elasticity theory, Arch. Rational Mech. Anal. 72 (1980) 219–241.

[21] B. L. Keyfitz and H. C. Kranzer, The Riemann problem for a class of hyperbolic con- servation laws exhibiting a parabolic degeneracy, J. Differential Equations 47 (1983) 35–65.

[22] B. L. Keyfitz and H. C. Kranzer, A viscous approximation to a system of conser- vation laws with no classical Riemann solution, in Nonlinear Hyperbolic Problems, eds. C. Carasso et al., Lecture Notes in Mathematics, Vol. 1402 (Springer, 1989), pp. 185–197.

[23] B. L. Keyfitz and H. C. Kranzer, Spaces of weighted measures for conservation laws with singular shock solutions, J. Differential Equations 118 (1995) 420–451.

[24] B. L. Keyfitz, R. Sanders and M. Sever, Lack of hyperbolicity in the two-fluid model for two-phase incompressible flow, Disc. Cont. Dynam. Syst. 3 (2003) 541–563.

[25] B. L. Keyfitz, M. Sever and F. Zhang, Viscous singular shock structure for a nonhy- perbolic two-fluid model, Nonlinearity 17 (2004) 1731–1747.

[26] B. L. Keyfitz and C. Tsikkou, Conserving the wrong variables in gas dynamics: A Riemann solution with singular shocks, Quart. Appl. Math. in preparation.

[27] H. C. Kranzer and B. L. Keyfitz, A strictly hyperbolic system of conservation laws admitting singular shocks, in Nonlinear Evolution Equations that Change Type, eds. B. L. Keyfitz and M. Shearer, IMA, Vol. 27 (Springer, 1990), pp. 107–125.

[28] S. N. Kruˇzkov, First-order quasilinear equations in several independent variables, Math. USSR — Sbor. 10 (1970) 217–243.

[29] H. A. Levine and B. D. Sleeman, A system of reaction diffusion equations arising in the theory of reinforced random walks, SIAM J. Appl. Math. 57 (1997) 683–730.

[30] M. Mazzotti, Local equilibrium theory for the binary chromatography of species subject to a generalized Langmuir isotherm, Indust. Eng. Chem. Res. 45 (2006) 5332–5350.

[31] M. Mazzotti, Non-classical composition fronts in nonlinear chromatography — Delta- shock, Indust. Eng. Chem. Res. 48 (2009) 7733–7752.

[32] M. Mazzotti, A. Tarafder, J. Cornel, F. Gritti and G. Guiochon, Experimental evi- dence of a delta-shock in nonlinear chromatography, J. Chromatography A 1217 (2010) 2002–2012.

[33] M. Nedeljkov, Shadow waves: Entropies and interactions for delta and singular shocks, Arch. Rational Mech. Anal. 197 (2010) 489–537.

[34] H. G. Othmer and A. Stevens, Aggregation, blowup, and collapse: The ABC’s of taxis in reinforced random walks, SIAM J. Appl. Math. 57 (1997) 1044–1081.

[35] H.-K. Rhee, R. Aris and N. R. Amundson, First-Order Partial Differential Equations: Vol. II, Theory and Application of Hyperbolic Systems and Quasilinear Equations (Prentice-Hall, 1989).

[36] P. Rosenau, Evolution and breaking of ion-acoustic waves, Phys. Fluids 31 (1988) 1317–1319.

[37] D. G. Schaeffer, S. Schecter and M. Shearer, Nonstrictly hyperbolic conservation laws with a parabolic line, J. Differential Equations 103 (1993) 94–126.

[38] D. G. Schaeffer and M. Shearer, The classification of 2 × 2 systems of non-strictly hyperbolic conservation laws, with application to oil recovery, Comm. Pure Appl. Math. XL (1987) 141–178.

[39] S. Schecter, Existence of Dafermos profiles for singular shocks, J. Differential Equa- tions 205 (2004) 185–210.

[40] M. Sever, Viscous structure of singular shocks, Nonlinearity 15 (2002) 705–725.

[41] M. Sever, Distribution solutions of nonlinear systems of conservation laws, Mem. Amer. Math. Soc. 190 (2007) 1–163.

[42] M. Sever, The Cauchy problem for a model problem with singular shocks, J. Hyperbolic Differential Equations 7 (2010) 1–66.

[43] J. A. Smoller, Shock Waves and Reaction-Diffusion Equations (Springer-Verlag, 1983).

[44] H. B. Stewart and B. Wendroff, Two-phase flow: Models and methods, J. Comput. Phys. 56 (1984) 363–409.

[45] D. Tan, T. Zhang and Y.-X. Zheng, Delta-shock waves as limits of vanishing viscosity for hyperbolic systems of conservation laws, J. Differential Equations 112 (1994) 1–32.

[46] V. Vinod, Structural stability of Riemann solutions for a multiphase kinematic con- servation law model that changes type, PhD thesis, University of Houston, Houston, Texas, 77204-3476, 1992.

Cited by Sources: